Mikel Kelly: It's official - I'm turning into a woman
I made a brilliant little discovery the other day while I was shaving. For the umpteenth time in recent weeks, I thought, "Do I have a fever? And if so, does it mean I'm experiencing the beginning symptoms of COVID-19?"
But, after a quick check of other possible symptoms (breathing OK, no coughing or sneezing and no loss of taste and smell), I decided, nah — something else. Then it hit me!
Way back before coronavirus occupied all of our thoughts and even a few days before I had my own little health emergency that consisted of a bladder that erupted in repeated blood clots and drove me to the emergency room at Good Samaritan Hospital, I had that "infusion" at OHSU — a shot of this hormone therapy drug (the name of which I can't remember because I never actually saw it written down). It was the first installment of my new androgen deprivation therapy (ADT), designed to knock down my production of testosterone, which apparently is one of the most common contributors to prostate cancer.
And, among the many side effects I'd been warned about was this — hot flashes.
This felt exactly like what the other person who lives at our house went through for a couple of years. She talked about it a lot, and more than a few times made me feel her back to prove she wasn't making it up — which I never doubted, but I always obliged her and tried really hard not to make that special face usually reserved for when you step in dog poop or something awful.
I came flying out of the bathroom to tell her about my discovery.
"I don't have a fever after all," I boasted. "That flushing I've been feeling is really just one of my hormone therapy side effects." She just smiled like the Mona Lisa, as if to remind me she'd been there, done that — back when it was actually interesting.
But I was thrilled. Sometimes just having a clue what's going on can be so comforting — not unlike the first time I took a hallucinagenic drug, back in 1969, and several hours into that action-packed and memorable evening I had to announce to anyone who would listen, "Wait! Remember? We took that pill! That's what this is! We're not going crazy after all!"
OK, so now you know I'm not very cool. Only a real dork could drop a mind-altering drug and then forget about it, right? But it was such a comfort to suddenly realize what had caused those feelings — and I had a similar sentiment about this latest twist in my cancer adventure.
There's a REASON I want to rip off all my clothes and leap into a snowbank — not that there's one anywhere around — but you get the idea.
And it gives me renewed faith in going on with my semi-quarantined life.
I say "semi-quarantined" because like many of you out there I do leave home occasionally. The other person who lives at our house and I go for a nice long walk in the neighborhood (during which we quietly curse the people who let their dogs run off-leash at the local school track AND the kids on bikes who obviously don't know that bikes are not supposed to be on said track).
Every couple of weeks I get all rigged up with my rubber gloves and my face mask made from an old Bob Dylan T-shirt (1986, BD and Tom Petty and the Heartbreakers at Civic Stadium) AND my 6-foot pole with the numbers on it — good for poking the personal space invaders — to do what I like to call ninja grocery shopping.
Other times, like this past week, I hit the liquor store and stock up on New Amsterdam gin and, if necessary, some of that increasingly-cheaper gasoline and to check on what's available (meaning not panic-bought by the insane masses who somehow equate the toilet paper supply with a viral pandemic) at Bi-Mart.
And when we don't venture out, then one of us (not me) thinks up special projects to do around the house. Yesterday and the day before, we painted all the moulding in our house. If you think that did not consist of crawling around for hours on the floor like a Navy Seal under enemy fire, then you just don't understand what chores are like at the Kelly house.
Anyway, to sum up, it's hot flashes, not coronavirus fever, which is all I need to carry on for a while longer.
Stay safe out there. And if you experience a high fever, first of all ask yourself: Am I on a hormone therapy drug that might cause hot flashes? If not, well, call your doctor. And good luck.
Mikel Kelly, a former Pamplin Media Group editor/reporter, retired from newspaper work a few years ago, and he is still allowed to write an occasional opinion piece for this company.
You count on us to stay informed and we depend on you to fund our efforts. Quality local journalism takes time and money. Please support us to protect the future of community journalism.